I have recently been probably dx'd with LPR by two ENTs. They won't come out and say for sure this is what it is but are pretty sure. I am having terrible side effects on the PPIs. I have tried three. I tried Zegerid and it shot my BP way up due to all the sodium and gave me terrible stomach cramps, and diarhea. I tried Protonix, same effect. I bought OTC Prilosec and the first two days were oaky but today I feel very anxious almost like my heart is racing and have mild diarhea. I take my pulse and it's not fast. It's only 70 BPM but it feels like it's racing. What do you do if you cannot take the PPIs???? I am so new to all this. I am very med sensitive. I take Bystolic which is a beta blocker for HBP, and I take 1 mg of Clonazapam for anxiety daily. I also take a vitamin D supplement once a month. I have read that the H2 blockers are not good with my other meds so what else do I have to try???? I have constant throat clearing, mild soreness in my throat and soreness behind my nose. When not on the PPI I was regurgitating in my mouth about three times a week and burping a lot. I just don't know if I can stand these side effects not to mention I am concerned it's doing some sort of harm to my heart with the weird sensations I am experiencing. I do think a lot of symptoms with reflux are related to stress but not positive because thinking back on it I did have some of this w/o stress too and never really knew what it was until now. I'm really getting depressed about this because I don't know that I have other options. Thanks for any suggestions or support.
How long did you try the meds? Some people have side effects for the first couple of weeks, but they go away as your body gets used to the medicine. Everyone can react differently to meds, which is also why some PPIs work for some and not for others. There are a variety of other PPIs that you haven't tried -- Nexium, Aciphex, Prevacid. Perhaps you could ask your doctor to try you on one of those. The other non-prescription med that I find quite effective if my Nexium needs a bit of help is Gaviscon. It actually creates a foam barrier at the top of the stomach so your stomach contents can't come back up.
Allsherote...I have to deal with the same things. Luckily I am doing ok so far on the first week of Prevacid. I worry that the side effects will kick in. With Prilosec I had alot of side effects...Dry mouth, constipation, gas pains and a few other odds and ends. Ugh!! I have gone to great lengths to research this. I have picked up a couple of things from the health food store. You may want to consider this. I picked up some Chewable Papaya Food enzymes. For before and after meals. The pharmacist said you can take 20 to 30 of these a day. She said people use these along with or by themselves to deal with acid reflux. It's worth a try!! The cost $9.50 for 250 tablets. There are several different companies that sell these.
Hang in there! I am frustrated too. But I will find something that works for me some way some how. You will too!